Pediatric: AMS/Diabetic

 

History:

 

  • Past medical history
  • Medications
  • Recent blood glucose check
  • Last meal
  • History of trauma
  • Change in condition
  • Changes in feeding/sleeping habits

 

Significant Findings:

 

  • Altered mental status
  • Lethargy
  • Combative/irritable
  • Hypoglycemia (cool, diaphoretic skin)
  • Hyperglycemia (warm, dry skin, fruity breath, Kussmaul respirations: rapid, deep breathing, signs of dehydration)
  • Seizure
  • Abdominal pain
  • Nausea/vomiting
  • Weakness

 

Differential:

 

  • Alcohol/drug use
  • Toxic ingestion
  • Head trauma
  • CNS (stroke/tumor/seizure/ infection)
  • Altered baseline mental status
  • Hypothermia/hyperthermia
  • Thyroid (hyper/hypo)
  • Shock
  • Diabetes (hyper/hypoglycemia)
  • Acidosis/alkalosis
  • Environmental exposure
  • Pulmonary (hypoxia)
  • Electrolyte abnormality
  • Psychiatric disorder

 

 Treatment:

 

 

 

  • Oxygen

 

 

 

  • Obtain BGL

 

 

 

  • Initiate IV

 

Glucose <60 with signs of hypoglycemia ?

 

 

 

    • Consider Oral Glucose 1-2 tubes if awake and no risk for aspiration

 

 

 

 

 

 

 

Glucose >60 with altered mental status ?

 

    • See appropriate protocol: Cardiac, Hyper/Hypothermia, Seizure, Hypotension

 

Glucose >250 with signs of poor perfusion and/or dehydration ?

 

    • Contact Medical Control

 

    • Notify receiving facility or contract Medical Control

 

PEARLS:

 

  • Pediatric = 1 day to less than age 12, or less than 55 kg in ages 13-18.
  • Use Broselow tape for drug dosages.
  • Be judicious and cautious when providing fluid to children in DKA.
  • Low glucose (less than 60), normal glucose (60-120), high glucose (greater than 250).
  • Pay careful attention to the head exam for signs of bruising or other injury.
  • While infusing 10% Dextrose (D10), monitor the patient for changes in level of consciousness.  Can be administered by EMT-I but a Paramedic must be the primary attendant.
  • It is safer to assume hypoglycemia than hyperglycemia if doubt exists.  Re-check blood glucose after administration of Dextrose or Glucagon (GlucaGen).
  • Be aware of altered mental status as a presenting sign of an environmental toxin or Haz-Mat exposure and protect personal safety.
  • Consider restraints if necessary for patient's and/or personnel's protection per the Behavioral Emergency Chemical Restraint Protocol.

NREMR

National Registry Emergency Medical Responder

NREMT

National Registry Emergency Medical Technician

NREMT-I

National Registry EMT-Intermediate

NREMT

National Registry Emergency Medical Technician

NREMT-I

National Registry EMT-Intermediate

NRAEMT

National Registry Advance Emergency Technician